Wisconsin, 2018

Hail and Damaging Wind in Wisconsin, June 30, 2018

June 30, 2018 · NWS GRB · 6 events in 2 counties and zones

Thunderstorms developed across the western Great Lakes during the afternoon and early evening as a cold front encountered an unstable air mass. The storms produced hail as large as golf ball size and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed across the western Great Lakes during the afternoon and early evening as a cold front encountered an unstable air mass. The storms produced hail as large as golf ball size and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 30, 1:42 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 30, 1:42 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
242 PM CDT Sat Jun 30 2018

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 239 PM CDT Sat Jun 30 2018

Periods of thunderstorms tonight and Sunday. Though the worst of
the hot and humid conditions occurred today, very warm and rather
humid weather is likely to continue through at least the middle of
next week.

The forecast period begins with a seasonably strong band of
westerlies across the northern CONUS and southern Canada, with
ridges off the West Coast and in the Great Lakes region, and a
trough over the Rockies. The trough will broaden some as energy
shears out to the northeast the next couple days. A substantial
retrogression of the entire pattern is forecast during the
middle to latter part of next week, with the trough reamplifying
off the West Coast, and the ridges shifting back toward the
Aleutians and western Plains. That will allow troughing to develop
over eastern Canada and New England next weekend.

Although the heat and humidities as extreme as today are not
anticipated again during the period, the pattern favors very warm
and rather humid conditions continuing through at least the
middle of next week. The upper flow tilting northwest as the upper
ridge shifts back into the Plains may eventually allow for some
slightly cooler and less humid conditions late in the period.
Given the available moisture, there appears to be enough
opportunities for precipitation to result in AOA amounts for the
period.
&&

.SHORT TERM...Tonight and Sunday
Issued at 239 PM CDT Sat Jun 30 2018

The latest RAP analysis and satellite/radar imagery show a cold
front stretching from southeast Minnesota to western Wisconsin
early this afternoon. Although the most potent storms have
occurred over the Upper Peninsula so far today, cu is getting more
agitated along the front and into north-central Wisconsin where
temps have reached their convective temp. ML capes are very robust
in this area this afternoon, in the 2600-3600 j/kg. The hourly
models continue to show convection ramping up in the 20-22z time
period in this corridor. Although the strongest wind fields are
behind the front, 25-30 kts of deep layer shear remain supportive
of scattered severe storms given the beefy instability present.
Apparent temps also remain on track to reach excessive heat
warning criteria at several locations over central and northeast
WI. But the focus of this forecast is on severe thunderstorm
chances.

Tonight...The cold front will not make much headway to the east
tonight as it waits for a deeper trough that will be moving across
the Plains. However, many of the higher resolution models show the
thunderstorms racing eastward across the area this evening,
probably propagating on their outflow. Severe weather chances will
quickly diminish during the evening as the storms outrun the
front, and nocturnal stability increases. However, severe weather
chances will likely continue through mid-evening, and most
concerned with central and north-central WI where instability and
shear will be most supportive. Damaging winds, large hail, and
localized flooding will be the main threats from the storms. Most
thunderstorm activity should diminish by early overnight, leaving
spotty showers and storms, and some low clouds hanging back around
the front over western sections of the forecast area. Temps will
remain warm and humid, but not quite as warm as last night due to
the possibility of rainfall.

Sunday...As a shortwave quickly moves northeast across the
northern Mississippi Valley, surface low pressure will track along
the front and across northwest Wisconsin in the morning and
western Lake Superior in the afternoon. Depending upon how
thunderstorms and resultant cloud cover evolve tonight may impact
how heating occurs tomorrow. If sufficient heating can occur, ML
capes of 1500-2500 j/kg appear possible across eastern WI during
the afternoon. With passage of the cold front and strengthening
wind fields aloft (30-40 kts), severe thunderstorms appear
possible again, this time primarily over eastern WI. Damaging
winds and large hail will be the main threats. Temps will fall
back into the upper 70s to mid 80s. With the humidity, a few
locations will see heat indices reach the mid 90s.

.LONG TERM...Sunday Night Through Saturday
Issued at 239 PM CDT Sat Jun 30 2018

The cool front will settle south of the area Sunday night and
begin to dissipate. It does not appear there will be much of a
push of cooler and drier air behind the front, but mixing into
drier air aloft will probably knock dew points back primarily into
the 60s for Monday and Tuesday. Building upper heights as the
eastern North American ridge begins it's westward shift will also
be unfavorable for precipitation. Although it may not be possible
to totally rule out precip, any convection during this period
is likely to remain isolated with most areas staying dry.

The tail of a shortwave embedded within the main westerlies will
brush the area Wednesday/Wednesday evening (Independence Day).
That will result in a chance of showers and storms, especially
across the north. Slightly cooler and less humid air is likely to
settle into the area as the upper flow turns northwest late in the
period, though temperatures will probably remain at least somewhat
above normal into next weekend.

Overall, the standard extended forecast initialization grids based
on a broad blend of guidance products seemed to adequately, so few
adjustments were necessary.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1159 AM CDT Sat Jun 30 2018

Scattered clouds have moved into northern WI early this afternoon.
Though they will be broken at times, cigs should remain vfr. Then
attention turns to thunderstorm development later today. Thunderstorms
remain expected to increase across central and north- central
Wisconsin during the 21-23z time period before tracking east into
the Fox Valley around 01-03z. Some of the storms will be strong
or severe with damaging winds and large hail. There is uncertainty
in the amount of coverage overnight into Sunday morning. Some
models point towards a few storms impacting north-central WI
towards sunrise, but not confident to add to the tafs. Otherwise,
thunderstorms are forecasted to diminish overnight at most
locations. Another round of storms appears possible on Sunday
afternoon.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for WIZ013-
020-021-030-031-035>039-045-048-049-073-074.

Beach Hazards Statement until 1 AM CDT Sunday for WIZ022-040-050.

Heat Advisory until 7 PM CDT this evening for WIZ005-010>012-018-
019-040-050.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....MPC
LONG TERM......Skowronski
AVIATION.......MPC
Hazardous weather outlook, Jun 30, 1:39 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
239 PM CDT Sat Jun 30 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
239 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Through early evening, hot and very humid conditions will result
in a significant risk of heat-related illnesses for anyone
outdoors for prolonged periods.

Scattered thunderstorms are expected tonight. Some of the storms
could be severe and produce damaging winds and large hail.
Torrential rainfall is also possible and could lead to localized
flooding.

Strong currents will result in hazardous swimming conditions on
Lake Michigan beaches this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms will continue at times into Sunday evening. Severe
thunderstorms with damaging winds, large hail, and torrential
rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Sunday evening.

LMZ521-522-541>543-011945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
239 PM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gusty south winds will generate substantial waves on Lake
Michigan, resulting in conditions hazardous for small craft
tonight. Patchy dense fog and thunderstorms will also pose a
hazard for boaters tonight, especially on Lake Michigan..

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms will continue continue to pose a hazard to boaters
at times into Sunday evening. Patchy dense fog will continue
through Sunday night, especially over the lake.

MPC/Skowronski

In the hours before

Special weather statement, Jun 30, 3:47 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Green Bay WI
447 PM CDT SAT JUN 30 2018

WIZ005-010-011-302230-
Vilas WI-Oneida WI-Forest WI-
447 PM CDT SAT JUN 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FOREST...
SOUTHEASTERN VILAS AND NORTHEASTERN ONEIDA COUNTIES UNTIL 530 PM
CDT...

At 446 PM CDT, Doppler radar was tracking strong thunderstorms 13
miles west of Eagle River, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eagle River, Phelps, Minocqua, Arbor Vitae, Woodruff, Sugar Camp,
Conover, Lake Tomahawk, Alvin and Mc Naughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Wisconsin.

LAT...LON 4614 8909 4602 8882 4602 8880 4603 8880
      4603 8878 4602 8878 4603 8877 4603 8873
      4568 8946 4590 8986 4616 8919
TIME...MOT...LOC 2146Z 231DEG 25KT 4586 8952

MPC

The radar

The Marquette radar (KMQT), 164 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Vilas

When
June 30, 4:04 PM CST
Where
Vilas County, 0.69 mi S of St Germain
Measured
0.75 in hail
Reported by
Public
Coordinates
45.910, -89.480

A thunderstorm produced penny size hail as it moved through St. Germain.

Hail, Vilas

When
June 30, 4:07 PM CST
Where
Vilas County, 0.69 mi S of St Germain
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.910, -89.480

A thunderstorm produced quarter size hail as it moved through St. Germain.

Hail, Vilas

When
June 30, 4:08 PM CST
Where
Vilas County, 0.69 mi S of St Germain
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.910, -89.480

A thunderstorm produced half dollar size hail as it moved through St. Germain.

Hail, Vilas

When
June 30, 4:08 PM CST
Where
Vilas County, 0.69 mi S of St Germain
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
45.910, -89.480

A thunderstorm produced golf ball size hail as it moved through St. Germain.

Hail, Vilas

When
June 30, 4:37 PM CST
Where
Vilas County, 0.69 mi S of Eagle River
Measured
1.75 in hail
Reported by
Public
Coordinates
45.910, -89.250

A thunderstorm produced golf ball size hail as it passed near Eagle River.

Thunderstorm Wind, Marathon

When
June 30, 5:55 PM CST
Where
Marathon County, 0.49 mi E of Edgar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.920, -89.960

Thunderstorm winds downed a few trees north of Edgar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763599, 763600, 763601, 763603, 763602, 763598.